Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 608, NWS Norman, OK

June 12, 2003Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2003, 11:35 PM CDT for Clay County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 11:35 PM CDT (04:35 UTC)
Expired
Jun 13, 2003, 12:15 AM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 130435
SVROKC
TXC077-130515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 1215 AM CDT

* AT 1134 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3  
  MILES SOUTHWEST OF BLUEGROVE...MOVING NORTHEAST AT 5 MPH.
  ADDITIONAL STRONG TO SEVERE THUNDERSTORMS EXTEND FROM JUST SOUTH
  OF LAKE ARROWHEAD TO NORTH OF BUFFALO SPRINGS.

* LOCATIONS IN THE WARNING INCLUDE BLUEGROVE...BUFFALO SPRINGS...
  JOY AND LAKE ARROWHEAD.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3365 9843 3351 9814 3363 9803 3378 9842

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:35 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 12, 9:35 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
935 PM CDT THU JUN 12 2003

LOOKING AT THE LATEST WEATHER AND MODELS... THE HIGH POPS IN THE
SOUTHEAST LOOK TOO HIGH SINCE THUNDERSTORMS WERE NOT WIDESPREAD
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING.  RUC STILL HAS DEVELOPMENT IN NORTH CENTRAL TEXAS THAT
DRIFTS INTO SOUTH CENTRAL OKLAHOMA TONIGHT.  00Z ETA DOES NOT HAVE
THIS... BUT BRINGS PRECIP FROM THE HIGH PLAINS INTO WESTERN OKLAHOMA
LATE TONIGHT /WHICH THE RUC DOES NOT/.  WILL LOWER THE POPS
CONSIDERABLY IN THE CENTRAL AND SOUTHEAST... BUT GO AHEAD AND KEEP
SOME LOW POPS IN.  BETTER BET WILL BE WITH THE CONVECTION COMING OFF
THE HIGH PLAINS. WEAK FRONT MOVING INTO NORTH CENTRAL OKLAHOMA LOOKS
TO MAKE SOME PROGRESS SOUTH... BUT NOT TOO MUCH.  UPDATES WILL BE
SENT SOON. .26.

--------------------------
742 PM CDT THU JUN 12 2003

AFTERNOON THUNDERSTORMS ON THE OUTFLOW BOUNDARY REMAINED ISOLATED
AND HAVE NOW MOVED OUT OF THE CWA. SATELLITE SHOWS THAT THE OTHER CU
THAT HAD BEEN BUBBLING IN THE AREA HAVE DISSIPATED. WILL UPDATE
ZONES TO LOWER POPS BEFORE MIDNIGHT. POPS LATE TONIGHT STILL LOOKS
GOOD WITH THE THUNDERSTORMS MOVING OFF THE HIGH PLAINS. WILL
REEVALUATE SPECIFICS AS THE EVENING PROGRESSES.  .26.

--------------------------
256 PM CDT THU JUN 12 2003

THE THUNDERSTORMS THAT DEVELOPED THIS MORNING CONTINUE TO MOVE OFF
TO THE SOUTHEAST...WITH ASSOCIATED CLOUDS QUICKLY DIMINISHING ACROSS
MUCH OF THE AREA. A DRYLINE WAS FROM LUBBOCK EASTWARD TO NEAR
CHILDRESS THEN SOUTHWARD TO SWEETWATER TO WEST OF SAN ANGELO...WITH
A SFC LOW OVER LUBBOCK. AN OUTFLOW BOUNDARY WAS LOCATED ACROSS NORTH
TEXAS. THE VERY UNSTABLE AIR HAS BEGUN TO MOVE BACK NORTH AHEAD OF
THE DRYLINE BRINGING 70 DEWPTS INTO TEXAS AND SOUTHWEST OK ZONES.
THE 18Z SOUNDING SHOWS A CAP IN PLACE OVER THE AREA...HOWEVER WITH
THE AFTN HEATING AND DRYLINE THINK THIS WILL BE BROKEN. EXPECT
CONVECTION TO INITIATE ALONG AND AHEAD OF DRYLINE AND THEN MOVE INTO
FA. CONVECTION IS EXPECTED TO ONCE AGAIN DEVELOP INTO A CLUSTER/S OF
STORMS. THERE IS A CHANCE OF ANOTHER ROUND OF THUNDERSTORMS LATE
TONIGHT/EARLY MORNING AS STORMS DEVELOP IN THE HIGH PLAINS DUE TO
UPSLOPE FLOW AND EVENTUALLY MOVE INTO THE AREA. HEAVY RAINS COULD
CAUSE FLOODING PROBLEMS AGAIN THIS AFTN/TONIGHT...BUT DUE TO
UNCERTAINTY OF AREA THAT WILL BE AFFECTED WILL HOLD OFF ON
ISSUING FLASH FLOOD WATCH AND LET LATER SHIFTS MONITOR UNLESS THINGS
CHANGE BEFORE ISSUANCE TIME.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE FRIDAY AFTN
THRU OVERNIGHT AS AN UPR LVL LOW APPROACHES THE CENTRAL U.S. A COLD
FRONT IS PROGGED TO MOVE THRU THE AREA OVER THE WEEKEND AS UPR LVL
PATTERN MAKES A SHIFT TO NORTHWEST FLOW. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS CONTINUES THRU THE MIDDLE OF NEXT WEEK. DID NOT MAKE
ANY MAJOR CHANGES TO EXTENDED PERIODS.

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 12, 11:53 AM CDT, 11 hours 42 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE REST OF NORTHERN...CENTRAL...AND
SOUTHERN OKLAHOMA.

LOCATIONS...
THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM ERICK...TO
LAWTON...TO RYAN. THE SLIGHT RISK AREA INCLUDES THE REST OF THE
FORECAST AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.

IMPACTS...
THE PRIMARY CONCERN WILL BE VERY LARGE HAIL...POSSIBLY GOLFBALL SIZE
OR LARGER...WHICH COULD DAMAGE VEGETATION...AUTOMOBILES...AND OTHER
PERSONAL PROPERTY.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND TONIGHT.

DISCUSSION...
A DRYLINE DEVELOPING IN CENTRAL AND SOUTHERN PORTIONS OF THE TEXAS
PANHANDLE IS EXPECTED TO MOVE TO A CHILDRESS...TO ABILINE LINE BY
LATE AFTERNOON. MOIST AND EXTREMELY UNSTABLE AIR WILL CONTINUE TO
MOVE NORTHWARD AHEAD OF THE DRYLINE...WEAKENING THE CAPPING
INVERSION...WITH THUNDERSTORM DEVELOPMENT EXPECTED ALONG THE DRYLINE
BY LATE AFTERNOON. ALTHOUGH VERTICAL WIND SHEAR WILL NOT BE THAT
STRONG...EXTREMELY UNSTABLE AIR WILL SUPPORT THE POTENTIAL FOR
SUPERCELLS ACROSS THE MODERATE RISK AREA.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATE TODAY...NORTH
OF THE DRYLINE...FROM THE NORTHERN TEXAS PANHANDLE...NORTHWARD INTO
COLORADO.

DURING THE EVENING AND OVERNIGHT HOURS...THESE THUNDERSTORMS SHOULD
EVOLVE INTO ONE OR MORE CLUSTERS...WHICH SHOULD MOVE THROUGH THE
AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN REMAINS A GOOD BET WITH ANY THUNDERSTORMS THAT DEVELOP
THIS AFTERNOON AND TONIGHT. DUE TO RECENT RAINFALL AND WET
GROUND...THE POTENTIAL CONTINUES FOR RAPID RUNOFF AND ASSOCIATED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT OVER WESTERN NORTH TEXAS AND MUCH OF SOUTHERN AND CENTRAL
OKLAHOMA...AND A SLIGHT RISK DURING THIS PERIOD ACROSS NORTHERN
OKLAHOMA. A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES AREAWIDE
SATURDAY AND SATURDAY NIGHT. THUNDERSTORM CHANCES WILL CONTINUE
AREAWIDE EACH DAY THROUGH EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
RECENT RAINFALL...ALONG WITH PROSPECTS FOR ADDITIONAL WIDESPREAD
RAIN OVER THE NEXT SEVERAL DAYS...WILL INCREASE THE POTENTIAL FOR
FLOODING OF RIVERS AND STREAMS THROUGH THE WEEKEND...AND POSSIBLY
INTO EARLY NEXT WEEK. DETAILS CAN BE FOUND IN A FLOOD POTENTIAL
OUTLOOK ISSUED BY THIS OFFICE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

NOTE...FLOOD POTENTIAL OUTLOOK CAN BE FOUND UNDER PRODUCT ID
OKCESFOKC.
JAMES

In the hours before

Special weather statement, Jun 12, 8:45 PM CDT, 2 hours 50 minutes before
OKZ033-036-037-044-TXZ083>090-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT THU JUN 12 2003

SEVERE THUNDERSTORM WATCH NUMBER 529 HAS BEEN CANCELLED FOR
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.  THE THREAT OF SEVERE
WEATHER HAS MOVED TO THE SOUTH OF THE AREA.

.26.
Special weather statement, Jun 12, 10:18 PM CDT, 1 hour 17 minutes before
OKZ045-050-130330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1018 PM CDT THU JUN 12 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND LOVE COUNTIES.

STRONG THUNDERSTORMS HAVE QUICKLY DEVELOPED LOCATED FROM NEAR GRADY
TO NEAR BURNEYVILLE AT 1018 PM CDT. THESE STORMS ARE NEARLY
STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP TONIGHT.

PEOPLE IN JEFFERSON AND LOVE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

.26.
Special weather statement, Jun 12, 11:01 PM CDT, 34 minutes before
OKZ050-130420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1101 PM CDT THU JUN 12 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHWEST OF
COURTNEY TO 5 MILES SOUTHWEST OF MARIETTA AT 11 PM CDT...MOVING
SOUTHEAST AT 15 MPH. THESE STORMS WILL CONTINUE TO AFFECT THE
BURNEYVILLE AREA.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THESE STORMS WILL
ALSO PRODUCE VERY HEAVY RAINFALL THAT WILL CREATE LOCAL FLOODING.

PEOPLE IN LOVE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:43 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita47 min
Jun 13, 12:28 AM CDTSevere Thunderstorm WarningOUNWichita47 min
Jun 13, 7:18 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.